Alert archive / Tennessee / Tornado Warnings in 2006

Tornado Warning 4, NWS Morristown, TN

April 7, 2006Campbell County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 7, 2006, 5:38 PM EDT for Campbell County, Tennessee. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 5:38 PM EDT (21:38 UTC)
Expired
Apr 7, 2006, 6:20 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 5:55 PM EDTHAIL 1.75Jellico, TNGOLF BALL SIZED HAIL IN JELLICO. REPORTED BY THE JELLICO POLICE DEPARTMENT.
Apr 7, 6:00 PM EDTTSTM WND DMGLa Follette, TNONE TREE DOWN IN LA FOLLETTE. REPORTED BY SHERIFFS DISPATCH.
Apr 7, 6:05 PM EDTTSTM WND DMG2 Ne White Oak, TNONE TREE DOWN OFF HIGHWAY 90 NEAR CLAIBORNE COUNTY LINE. REPORTED BY SHERIFFS DISPATCH.
Apr 7, 6:05 PM EDTHAIL 1.753 Sw Jellico, TNGOLF BALL SIZED HAIL COVERING THE GROUND IN NEWCOMB. REPORTED BY STORM SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 3:08 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 072138
TORMRX
TNC013-072230-
/O.NEW.KMRX.TO.W.0004.060407T2138Z-060407T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF LA FOLLETTE

* UNTIL 630 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 21 MILES
  NORTHWEST OF LA FOLLETTE...OR ABOUT NEAR ONEIDA...MOVING EAST AT 45
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ELK VALLEY BY 550 PM EDT
  JELLICO BY 600 PM EDT
  WHITE OAK BY 605 PM EDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
HAVE ALREADY FORMED...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE
IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT
SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

LAT...LON 3659 8400 3640 8390 3639 8396 3634 8398
      3635 8432 3639 8431 3645 8435 3651 8432
      3650 8429 3653 8424 3660 8424

$$

GH
2 follow-up statements
000 
WWUS54 KMRX 072155
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT FRI APR 7 2006

TNC013-072230-
/O.CON.KMRX.TO.W.0004.000000T0000Z-060407T2230Z/
CAMPBELL TN-
553 PM EDT FRI APR 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR CAMPBELL
COUNTY...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ELK VALLEY...OR
ABOUT 11 MILES NORTHWEST OF LA FOLLETTE...MOVING EAST AT 45 MPH.

THIS STORM IS PRODUCING GOLF BALL SIZED HAIL.

THE TORNADO WILL BE NEAR...
  JELLICO BY 600 PM EDT
  WHITE OAK AND 8 MILES NORTH OF FINCASTLE BY 605 PM EDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

LAT...LON 3659 8400 3640 8390 3639 8396 3634 8398
      3635 8432 3639 8431 3645 8435 3651 8432
      3650 8429 3653 8424 3660 8424

$$

17
000 
WWUS54 KMRX 072220
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT FRI APR 7 2006

TNC013-072229-
/O.CAN.KMRX.TO.W.0004.000000T0000Z-060407T2230Z/
CAMPBELL TN-
619 PM EDT FRI APR 7 2006

...THE TORNADO WARNING FOR CAMPBELL COUNTY IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

ADDITIONAL SEVERE STORM DEVELOPMENT IS POSSIBLE. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

LAT...LON 3659 8400 3640 8390 3639 8396 3634 8398
      3635 8432 3639 8431 3645 8435 3651 8432
      3650 8429 3653 8424 3660 8424

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 7, 2:00 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 7, 2:00 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT FRI APR 7 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... SEVERE STORM
OUTBREAK IS UNDERWAY THIS AFTN. LARGE HAIL HAS BEEN REPORTED OVR W
AND MID TN THIS AFTN AND TORNADIC RADAR SIGNITURES HAVE BEEN PRESENT
IS RIGHT MOVING SUPERCELLS. GOOD SUNSHINE AND HEATING HAS OCCURRED
OVER THE CUMBERLAND PLATEAU AND THE EAST TENNESSEE VALLEY TODAY. THE
HIGH RISK AREA FOR SEVERE TSTMS HAS BEEN EXPANDED THIS AFTN TO
INCLUDE THE S CUMBERLAND PLATEAU AND ALL OF MID TN. MOST OF THE
REMAINDER OF THE MRX CWA IS IN THE MODERATE RISK AREA. THE SVR TSTMS
ARE DEVELOPING ALONG A MID 60S DP GRADIENT. THIS LINES UP WELL WITH
FAVORABLE JET DYNAMICS. AS THE LOW PRESSURE SYSTEM MOVES EAST
TONIGHT...THE FOCUSING OF THE STORMS WILL TRANSLATE ACROSS KY...TN
AND AL AND INTO THE MRX CWA THIS EVENING. THE UPR SUPPORT PERSISTS
OVR NIGHT TO RETRIGGER DEEP CONVECTION WHICH COULD RESULT IN
LOCALIZED FLOODING. THE UPR TROUGH AXIS AND SFC COLD FRONT WILL MOVE
E THROUGH THE AREA AROUND MID MORNING WITH SCT SHWRS POSSIBLE INTO
THE AFTN. HIGH PRESSURE AND DRYING BUILD INTO THE AREA THROUGH
SUNDAY NIGHT WITH A SLIGHT THREAT OF FROST ACROSS SW VA AND NE TN
SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH FRIDAY)...HIGH PRESSURE CONTINUES INTO
MONDAY...BRINGING DRY WEATHER ON MONDAY AND TUESDAY.  NEXT FRONT
PUSHING IN ON WEDNESDAY AND STALLING.  WILL CARRY SLIGHT CHANCE POPS
FOR WEDNESDAY AND THURSDAY.  DRY WEATHER SHOULD RETURN BY FRIDAY.
STAYED RELATIVELY CLOSE TO MEX GUIDANCE AND HPC FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  65  41  68 / 100  80   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  61  38  64 / 100  90  10   0
OAK RIDGE, TN                       57  60  36  65 / 100  90  10   0
TRI CITIES AIRPORT, TN              54  58  33  62 / 100 100  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/GH
Hazardous weather outlook, Apr 7, 5:00 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI APR 7 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-080930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

...AN OUTBREAK OF SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES AND FLASH FLOODING IS EXPECTED MAINLY THIS EVENING AND
OVERNIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS MUCH OF THE
TENNESSEE RIVER VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON
AND TONIGHT. SUPERCELL STORMS...CAPABLE OF PRODUCING EXTREMELY LARGE
HAIL AND SOME TORNADOES...WILL LIKELY DEVELOP BY THIS AFTERNOON AND
EVENING. THESE SUPERCELLS SHOULD INITIALLY OCCUR ACROSS NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON...AND THEN
MOVE NORTHEAST TOWARDS EAST TENNESSEE.

THE SEVERE WEATHER THREAT WILL GRADUALLY EVOLVE FROM A TORNADO AND
LARGE HAIL THREAT INTO MORE OF A SIGNIFICANT FLOODING EVENT LATER IN
THE EVENING...AS THESE THUNDERSTORMS BEGIN TO CONCENTRATE AHEAD OF AN
APPROACHING COLD FRONT. WIDESPREAD TOTAL RAINFALL AMOUNTS BETWEEN 2
AND 3 INCHES ARE ANTICIPATED BY SATURDAY MORNING...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND POSSIBLY A FEW THUNDERSTORMS SHOULD BE ENDING SATURDAY
MORNING. THE THREAT OF SEVERE STORMS AND FLOODING SHOULD BE
DIMINISHING BY NOON SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED POSSIBLY AS EARLY AS LATE THIS
AFTERNOON...BUT MORE LIKELY FOR THIS EVENING INTO SATURDAY MORNING.

TG

In the hours before

Special weather statement, Apr 7, 1:05 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EDT FRI APR 7 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-080200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
105 PM EDT (1205 PM CDT) FRI APR 7 2006

...AN OUTBREAK OF SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES AND FLASH FLOODING IS ON TRACK FOR THIS EVENING
AND OVERNIGHT...

A HIGH RISK AREA HAS BEEN EXTENDED NORTHWARD THROUGH MIDDLE
TENNESSEE INCLUDING THE SOUTHERN CUMBERLAND PLATEAU. A MODERATE
RISK OF SEVERE WEATHER CONTINUES ACROSS MUCH OF THE TENNESSEE RIVER
VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND TONIGHT.
SUPERCELL STORMS...CAPABLE OF PRODUCING EXTREMELY LARGE HAIL AND SOME
TORNADOES...WILL LIKELY DEVELOP THIS AFTERNOON AND EVENING. THESE
SUPERCELLS HAVE BEGUN TO DEVELOP OVER WESTERN AND MIDDLE TENNESSEE
THIS AFTERNOON...AND WILL PROPAGATE TO THE EAST INTO THE
EVENING HOURS.

THE SEVERE WEATHER THREAT WILL GRADUALLY EVOLVE FROM A TORNADO AND
LARGE HAIL THREAT INTO A POTENTIAL FLOODING EVENT TONIGHT. THE
THUNDERSTORMS WILL BEGIN TO CONCENTRATE AHEAD OF AN APPROACHING COLD
FRONT. YOUR AREA COULD BE AFFECTED BY MORE THAN ONE ROUND OF
STORMS...LEADING TO THIS POTENTIALLY HEAVY RAINFALL. WIDESPREAD TOTAL
RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES ARE ANTICIPATED BY SATURDAY
MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

THIS IS A POTENTIALLY DANGEROUS SITUATION. RESIDENTS OF EAST
TENNESSEE...SOUTHWESTERN VIRGINIA...AND EXTREME SOUTHWESTERN NORTH
CAROLINA SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION TODAY.
...AND PLAN NOW FOR WHAT ACTIONS SHOULD BE TAKEN IF SEVERE WEATHER
THREATENS YOUR AREA. SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY
LATE AFTERNOON OR EVENING AND OVERNIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE RADIO AND
TV STATIONS...FOR LATER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 5:19 PM EDTTornado WarningMRXScott41 min
Apr 7, 6:03 PM EDTTornado WarningMRXClaiborne32 min
Apr 7, 6:39 PM EDTTornado WarningMRXHancock66 min
Apr 7, 7:01 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane44 min
Apr 7, 7:08 PM EDTTornado WarningMRXMorgan, Roane52 min
Apr 7, 7:29 PM EDTTornado WarningMRXAnderson46 min

Nearby

Tornado Warnings in Tennessee, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.